Yogurt Prevents Antibiotic-Associated Diarrhea
People who eat yogurt while being treated with antibiotics are less likely to develop diarrhea as a side effect of the medication, reports a new study in Digestive Diseases and Sciences (2003;48:2077–82).
Antibiotic-associated diarrhea (AAD) may occur in up to 39% of people treated with antibiotics, with symptom severity ranging from mild to life-threatening. A bacterium called Clostridium difficile is responsible for 10 to 20% of cases, sometimes causing severe inflammation of the colon that can last for months. The remainder of cases may be attributed to an imbalance of bacteria in the colon, toxic effects of the antibiotic on the lining of the intestines, or changes in the motility of the intestines caused by the medication.
Supplementing with probiotic agents such as Lactobacillus acidophilus (a beneficial bacterium found in the colon) while taking antibiotics has been found to effectively prevent AAD. Because yogurt often contains a mixture of several strains of beneficial bacteria, it has been used to prevent AAD. However, until the present study, the effectiveness of yogurt had not been substantiated.
The current study investigated the use of yogurt for the prevention of AAD in 202 hospitalized patients receiving oral or intravenous antibiotics. Participants, whose average age was 70 years, were randomly assigned to receive or not receive eight ounces of a commercial yogurt containing one million cultures per gram of L. acidophilus, L. bulgaricus, and Streptococcus thermophilus two times daily for eight days. Treatment was initiated within 12 hours of starting antibiotics.
The incidences of diarrhea (defined as more than two loose stools per day), bloating, and frequent bowel movements (defined as more than two well-formed stools per day) were assessed in both groups. The yogurt-treated group had much lower rates of diarrhea compared with the control group (12.4 vs. 23.7%, respectively), and of those people who developed diarrhea, the group receiving yogurt had significantly shorter bouts. There were no differences between groups in the incidence of bloating or of frequent bowel movements.
Antibiotics may disrupt the normal balance of bacteria in the intestines. When the beneficial bacteria decrease in number, other harmful bacteria may multiply and cause symptoms, including diarrhea. Eating yogurt is a safe, inexpensive, and effective means of significantly decreasing the incidence of AAD. The exact mechanism of protection is not known, but may be related to the replenishment of normal flora in the intestines, or to changes in the immune system. Lactobacillus strains increase antibodies that line the intestines and also decrease inflammation.
Learn more about the services provided by Bastyr Center for Natural Health, or schedule your appointment today.
March 18, 2004
Kimberly Beauchamp, ND, received her bachelor’s degree from the University of Rhode Island and her Doctorate of Naturopathic Medicine from Bastyr University in Kenmore, WA. Dr. Beauchamp is a co-founder and practicing physician at South County Naturopaths, Inc. in Wakefield, RI. Her emphasis is on women’s health, pediatrics, and detoxification.
Copyright © 2004 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Healthnotes and the Healthnotes logo are registered trademarks of Healthnotes, Inc.